Opuscula Math. 35, no. 4 (2015), 547-560

Opuscula Mathematica

Optimal consumption problem in the Vasicek model

Jakub Trybuła

Abstract. We consider the problem of an optimal consumption strategy on the infinite time horizon based on the hyperbolic absolute risk aversion utility when the interest rate is an Ornstein-Uhlenbeck process. Using the method of subsolution and supersolution we obtain the existence of solutions of the dynamic programming equation. We illustrate the paper with a numerical example of the optimal consumption strategy and the value function.

Keywords: stochastic control, interest rate model, optimal consumption, HJB equation.

Mathematics Subject Classification: 93E20, 60H30.

Full text (pdf)

  1. I. Ekeland, E. Taflin, A theory of bond portfolios, Ann. Appl. Probab. 15 (2005), 1260-1305.
  2. W.H. Fleming, T. Pang, An application of stochastic control theory to financial economics, SIAM J. Control Optim. 43 (2004), 502-531.
  3. W.H. Fleming, H.M. Soner, Controlled Markov Processes and Viscosity Solutions, 2nd Edition, Springer, New York, 2006.
  4. H. Hata, S. Sheu, On the Hamilton-Jacobi-Bellman equation for an optimal consumption problem: I. Existence of solution, SIAM J. Control Optim. 50 (2012), 2373-2400.
  5. H. Hata, S. Sheu, On the Hamilton-Jacobi-Bellman equation for an optimal consumption problem: II. Verification theorem, SIAM J. Control Optim. 50 (2012), 2401-2430.
  6. R. Korn, H. Kraft, A stochastic control approach to portfolio problems with stochastic interest rates, SIAM J. Control Optim. 40 (2001), 1250-1269.
  7. R.C. Merton, Optimal consumption and portfolio rules in continuous time, J. Econom. Theory 3 (1971), 373-413.
  8. B. Øksendal, A. Sulem, Applied Stochastic Control of Jump Diffusions, Springer-Verlag, Berlin, 2005.
  9. T. Pang, Stochastic portfolio optimization with log utility, Int. J. Theor. Appl. Finance 9 (2006), 869-887.
  10. H. Pham, Continuous-time Stochastic Control and Optimization with Financial Applications, Springer-Verlag, Berlin, Heidelberg, 2009.
  11. N. Ringer, M. Teheranchi, Optimal portfolio choice in the bond market, Finance Stoch. 10 (2006), 553-573.
  12. D. Synowiec, Problem inwestora na rynku obligacji, PhD Thesis, AGH, Kraków, 2011, http://winntbg.bg.agh.edu.pl/rozprawy2/10321/full10321.pdf
  13. D. Synowiec, Optimal consumption problem in a diffusion short-rate model, arXiv: 0910.0378.
  14. T. Zariphopoulou, Optimal asset allocation in stochastic factor model - an overview and open problems, Advanced Financial Modelling, Radon Series Comp. Appl. Math. 8 (2009), 427-453.
  • Jakub Trybuła
  • Cracow University of Economics, Department of Mathematics, Rakowicka 27, 31-510 Kraków, Poland
  • Communicated by Tomasz Zastawniak.
  • Received: 2013-10-10.
  • Revised: 2014-11-03.
  • Accepted: 2014-11-03.
  • Published online: 2015-02-06.
Opuscula Mathematica - cover

Cite this article as:
Jakub Trybuła, Optimal consumption problem in the Vasicek model, Opuscula Math. 35, no. 4 (2015), 547-560, http://dx.doi.org/10.7494/OpMath.2015.35.4.547

Download this article's citation as:
a .bib file (BibTeX),
a .ris file (RefMan),
a .enw file (EndNote)
or export to RefWorks.

In accordance with EU legislation we advise you this website uses cookies to allow us to see how the site is used. All data is anonymized.
All recent versions of popular browsers give users a level of control over cookies. Users can set their browsers to accept or reject all, or certain, cookies.